Vyvanse Withdrawal and Detox
Vyvanse Addiction Hotline
24/7, Toll-Free, Confidential844-207-6576
Vyvanse is a prescription drug, primarily used to treat symptoms of ADHD. The generic name of Vyvanse is lisdexamfetamine. It is a central nervous system stimulant. Vyvanse is classified as a Schedule II controlled substance in the U.S. due to the fact that it can cause physical and psychological dependence, according to the United States federal government. Tolerance to stimulants like Vyvanse can occur quickly, meaning that higher doses are needed to achieve the same effects. Tolerance usually leads to dependence. Dependence means that when a person suddenly stops using Vyvanse, they will likely experience withdrawal symptoms. Vyvanse withdrawal symptoms can range from moderate to severe, depending on certain factors. These factors can include how long someone used the drug, how often they used it, and whether or not they are dependent upon any other substance.
Common Vyvanse withdrawal symptoms can include:
- Changes in mood
- Sleep disturbances
- Increased appetite
- Strange dreams
In rare cases, the symptoms of Vyvanse can become more severe and include things like psychosis or suicidal thoughts or behaviors. Vyvanse withdrawal can cause changes in mood or behavior that require professional treatment.
The Vyvanse withdrawal timeline can vary quite a bit depending on the individual and their level of Vyvanse use. First, most people experience a crash when they’re using stimulants like Vyvanse. The crash phase occurs as soon as the effects start to wear off -which is not the same as withdrawal. A Vyvanse crash can occur when someone has used the drug only once, and they don’t have to be dependent for this to occur. Vyvanse crash symptoms, which start within a few hours for most people, can include low mood, irritation and irritability, and loss of motivation.
Following a crash, the actual Vyvanse withdrawal occurs. Vyvanse withdrawal occurs as the brain tries to adjust to not having the drug. For example, the brain may struggle to make enough of its own neurotransmitters that are affected by Vyvanse, such as norepinephrine and dopamine. For most people, Vyvanse withdrawal begins anywhere from one to two days after taking the last dose of the drug. During this time, symptoms will usually include fatigue, depression, cravings and increased appetite. Within five days up to several weeks after taking the last dose of Vyvanse, withdrawal symptoms can include abrupt mood swings, aches, and pains, irritability, sleep disturbances, fatigue, and depression. For most people, the majority of the Vyvanse withdrawal symptoms will end within two weeks. It is possible that some people will experience ongoing symptoms, particularly if they used the drug over a long period of time.
The best way for most people to manage symptoms of Vyvanse withdrawal is to gradually taper down their dose of the drug. This practice is recommended for people who recreationally abuse Vyvanse and for people who use therapeutic doses. When someone tapers down their dosage of Vyvanse slowly, over time, withdrawal symptoms are reduced or eliminated altogether. People shouldn’t try to do this on their own without professional supervision, however. Trying to manage the symptoms of Vyvanse withdrawal without professional help can lead to dangerous complications.
When people are dependent upon certain drugs, like opioids or even alcohol, there are specific medications that can be given during withdrawal. These medications can help reduce the symptoms of withdrawal and drug cravings. With stimulants like Vyvanse, there are currently no specific, approved withdrawal medications. Instead, when someone detoxes under medical supervision or in a professional facility, their symptoms can be treated with certain medications as they arise. For example, Vyvanse medications can include psychiatric medications or sleep aids. The ability to provide the necessary medications is one of the primary benefits of participating in a professional detox program before seeking addiction treatment.
To begin addiction treatment, a person has to go through detox first. When someone detoxes from Vyvanse, it means that the drug is entirely eliminated from their system. Due to the severity of symptoms that are possible with Vyvanse withdrawal, a professional detox facility may be a necessary option. During a Vyvanse detox, the patient’s vitals can be monitored and they can be kept safe and as comfortable as possible. When choosing a Vyvanse center, it’s useful to look for one that is experienced at treating stimulant withdrawal. It can also be advantageous to choose a facility that is part of an addiction treatment center. That way, the patient can be evaluated during detox, and then they can go straight into treatment following detox.
The Recovery Village understands the weight of addiction and the destruction that the disease can create. Put a stop to the destruction with the first step—contact The Recovery Village today.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Vyvanse abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700